Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 47, NWS Topeka, KS

May 14, 2020Lyon County, Osage County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 14, 2020, 5:57 PM CDT for Lyon County, Osage County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2020, 5:57 PM CDT (22:57 UTC)
Expired
May 14, 2020, 6:45 PM CDT
In force
48 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Lyon County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 56 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 6:05 PM CDTHAIL 11 Nw Emporia, KSRELAYED VIA KVOE RADIO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 4:24 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 741 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
741 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

123 
WUUS53 KTOP 142257
SVRTOP
KSC111-139-142345-
/O.NEW.KTOP.SV.W.0047.200514T2257Z-200514T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
557 PM CDT Thu May 14 2020

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southwestern Osage County in east central Kansas...
  Central Lyon County in east central Kansas...

* Until 645 PM CDT.

* At 556 PM CDT, a severe thunderstorm was located near Emporia,
  moving northeast at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated. At 5:55pm, nickel sized hail was 
           reported in Emporia.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Emporia, Osage City, Lyndon, Americus, Reading, Allen and Admire. 

This includes the following highways...
 Interstate 35 between mile markers 128 and 137.
 Kansas Turnpike between mile markers 123 and 150.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3841 9635 3846 9635 3874 9615 3860 9565
      3833 9622
TIME...MOT...LOC 2256Z 219DEG 23KT 3844 9623 

HAIL...1.50IN
WIND...60MPH
 
$$

Skow
3 follow-up statements
466 
WWUS53 KTOP 142316
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
616 PM CDT Thu May 14 2020

KSC111-139-142345-
/O.CON.KTOP.SV.W.0047.000000T0000Z-200514T2345Z/
Osage-Lyon-
616 PM CDT Thu May 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHWESTERN OSAGE AND CENTRAL LYON COUNTIES...

At 616 PM CDT, a severe thunderstorm was located 4 miles north of
Emporia, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Emporia, Americus, Reading, Allen and Admire. 

This includes the following highways...
 Interstate 35 between mile markers 128 and 137.
 Kansas Turnpike between mile markers 125 and 146.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3841 9635 3846 9635 3870 9618 3855 9576
      3835 9618
TIME...MOT...LOC 2316Z 232DEG 17KT 3846 9616 

HAIL...1.00IN
WIND...60MPH
 
$$

Skow
323 
WWUS53 KTOP 142325
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
625 PM CDT Thu May 14 2020

KSC139-142335-
/O.CAN.KTOP.SV.W.0047.000000T0000Z-200514T2345Z/
Osage-
625 PM CDT Thu May 14 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN OSAGE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened. 
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.

LAT...LON 3846 9635 3870 9618 3860 9595 3852 9595
      3841 9624
TIME...MOT...LOC 2325Z 213DEG 21KT 3848 9624 

$$

KSC111-142345-
/O.CON.KTOP.SV.W.0047.000000T0000Z-200514T2345Z/
Lyon-
625 PM CDT Thu May 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHERN LYON COUNTY...

At 625 PM CDT, a severe thunderstorm was located near Americus,
moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Emporia, Americus, Reading, Allen and Admire. 

This includes the following highways...
 Interstate 35 between mile markers 128 and 129.
 Kansas Turnpike between mile markers 127 and 145.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3846 9635 3870 9618 3860 9595 3852 9595
      3841 9624
TIME...MOT...LOC 2325Z 213DEG 21KT 3848 9624 

HAIL...1.00IN
WIND...60MPH
 
$$

Skow
315 
WWUS53 KTOP 142344
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
644 PM CDT Thu May 14 2020

KSC111-142353-
/O.EXP.KTOP.SV.W.0047.000000T0000Z-200514T2345Z/
Lyon-
644 PM CDT Thu May 14 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LYON COUNTY WILL
EXPIRE AT 645 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.

LAT...LON 3846 9635 3870 9618 3860 9595 3852 9595
      3841 9624
TIME...MOT...LOC 2343Z 219DEG 23KT 3856 9616 

$$

Skow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:47 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, May 14, 3:47 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
347 PM CDT Thu May 14 2020

.SHORT TERM...(This evening through Friday)
Issued at 346 PM CDT Thu May 14 2020

Southwest to nearly zonal flow is occurring across the state as of
20Z ahead of a shortwave trough in the Pacific Northwest. At the
surface, circulation associated with the low can be seen in west
central KS on satellite with a small break in the cumulus field
along the frontal boundary, which is currently located along a line
from Abilene to Seneca. Temperatures have warmed to the upper 70s to
low 80s area-wide with dew points in the 60s. Eastern KS is still
under a cap, but this should continue to erode the rest of the
afternoon with the current conditions allowing plenty of
destabilization for storms late this afternoon into tonight.

The surface front should slowly progress eastward with CAMs
consistently showing storms initiating between Topeka and Emporia on
the leading edge of the boundary, most likely within the 21-23Z time
frame. RAP forecast soundings have shown CAPE of 3000-4000 J/kg in
areas along and southeast of the current boundary with shear of 25-
40 kts. The shear looks strongest after 00Z when the LLJ strengthens
to 35-40 kts. That being said, storm mode looks messy with
supercells possible initially before outflow boundaries develop and
storms congeal into a line and slowly move southeast. Hodographs
continue to show good veering in the low levels, so a few tornadoes
cannot be ruled out with supercells; however, the initially weaker 0-
6 km shear makes this threat more questionable. Large hail and
damaging winds will be a good possibility with steep mid-level lapse
rates. The HRRR has been consistent in keeping a strong line of
storms in east central KS late this evening and potentially
lingering into the overnight hours along the southern border of the
CWA. This is also consistent with models bringing the boundary south
of the area by 12Z, which is slower than indicated yesterday. Based
on this, have expanded the Flash Flood Watch to include Lyon and
Osage Counties. Rainfall amounts of 1-3 inches with locally higher
amounts are still possible in this area through Friday morning.

Storms should dissipate by sunrise Friday morning with some clearing
in northern KS while east central areas likely stay cloudy. The
front appears to move back north again very slightly into the far
southeastern counties of the CWA during the day. An additional round
of storms is possible in this area perhaps in the late afternoon,
but more so by the evening and overnight hours. The NAM tends to
keep the area dry until early Saturday whereas the EC/GFS start to
bring precipitation into the area late in the afternoon. Some
uncertainty in severe weather potential exists due to this
difference in the models, although forecast soundings do show MUCAPE
up to 1200-1500 J/kg and shear up to 40 kts, which would support
elevated storms capable of hail and wind hazards.

.LONG TERM...(Friday night through Thursday)
Issued at 346 PM CDT Thu May 14 2020

The surface boundary will continue to slowly push back north into
Saturday with showers and thunderstorms still possible on and off
for much of the day. The better upper level support arrives with a
more amplified trough moving across the Northern Plains as well as a
southern stream trough across TX. No severe weather is expected at
this time, but additional rainfall could exacerbate flooding in
areas that already receive heavy rainfall tonight.

Dry weather returns by Sunday as an amplified ridge moves across the
area ahead of a deep trough coming onshore from the Pacific.
Temperatures will warm well into the 80s by midweek before the next
chance of rain next Thursday, although model differences keep low
confidence in this at this point.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1244 PM CDT Thu May 14 2020

Based on current satellite trends, VFR conditions should finally
hold for the early part of the afternoon. Models show the best
chance of storms developing mid to late afternoon in an area
between Topeka and Emporia, then moving southeast ahead of the sfc
boundary. As these form into a line, have at least kept a mention
of VCTS until 06Z at TOP/FOE with MVFR cigs tonight through the
rest of the period. A few models indicate IFR is possible, but
will let future shifts monitor as there isn't much consensus on
that right now. MHK looks more likely to stay west of the activity
with VFR prevailing, but changes may be needed if storms form
further west than anticipated.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 7 PM CDT this evening through Friday
morning for KSZ040-054>056-058-059.

&&

SHORT TERM...Picha
LONG TERM...Picha
AVIATION...Picha
Hazardous weather outlook, May 14, 3:52 PM CDT, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
352 PM CDT Thu May 14 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-152100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
352 PM CDT Thu May 14 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorms are forecast to develop between 4-6 pm this
afternoon somewhere over east central and northeast Kansas, or
generally along a line from Emporia to Atchison. Severe storms
capable of large hail, damaging winds, and tornadoes are possible.
Very heavy rainfall may lead to localized flash flooding. The
thunderstorms are likely to persist into the evening and may even
linger into the early morning hours across east central Kansas, or
generally along and south of Interstate 35.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another round of thunderstorms is possible Friday night into
Saturday. There is potential for a few strong to severe storms
with hail and damaging winds as the main threats. Rainfall through
Saturday could exacerbate flooding for areas that receive heavy
rain tonight.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon into tonight.

Spotters are encouraged to report rainfall amounts over one inch
to the National Weather Service in Topeka.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, May 14, 5:34 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Topeka KS
534 PM CDT Thu May 14 2020

KSZ054-142300-
Lyon-
534 PM CDT Thu May 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LYON COUNTY UNTIL 600 PM
CDT...

At 534 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Emporia, moving northeast at 25 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Emporia, Americus and Allen.

This includes the following highways...
 Interstate 35 between mile markers 128 and 139.
 Kansas Turnpike between mile markers 117 and 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.

LAT...LON 3830 9636 3848 9635 3870 9619 3845 9595
      3844 9595 3827 9633
TIME...MOT...LOC 2234Z 228DEG 24KT 3836 9633

Skow

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 11:29 PM CDTSpecial Weather StatementTOPGeary46 min
May 14, 12:08 AM CDTSpecial Weather StatementTOPClay, Geary, Riley37 min
May 14, 12:43 AM CDTSpecial Weather StatementTOPWashington32 min
May 14, 12:54 AM CDTSevere Thunderstorm WarningTOPMarshall, Washington51 min
May 14, 1:27 AM CDTSpecial Weather StatementTOPPottawatomie33 min
May 14, 1:41 AM CDTSpecial Weather StatementTOPJackson34 min
May 14, 1:45 AM CDTSpecial Weather StatementTOPMarshall30 min
May 14, 1:56 AM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie34 min
May 14, 2:03 AM CDTSpecial Weather StatementTOPPottawatomie27 min
May 14, 2:18 AM CDTSevere Thunderstorm WarningTOPJackson42 min
May 14, 2:38 AM CDTSpecial Weather StatementTOPNemaha22 min
May 14, 2:51 AM CDTSpecial Weather StatementTOPAtchison24 min
May 14, 3:06 AM CDTSpecial Weather StatementTOPBrown, Nemaha24 min
May 14, 3:23 AM CDTFlash Flood WatchTOPAnderson, Coffey, Douglas, Franklin, Lyon, Osage32 hr
May 14, 3:37 AM CDTSpecial Weather StatementTOPBrown, Nemaha38 min
May 14, 5:34 PM CDTSpecial Weather StatementTOPLyon26 min
May 14, 6:06 PM CDTSpecial Weather StatementTOPJackson24 min
May 14, 6:29 PM CDTSpecial Weather StatementTOPBrown31 min
May 14, 6:41 PM CDTSpecial Weather StatementTOPWabaunsee34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.